Statins and Doctors


For all those statin damaged people, especially those having been told by their doctors that, "Statins don't do that!" the following compilation of physician reports of their personal experiences with statin drug side effects will prove an interesting read. As I have said before in my investigation into the misguided war on cholesterol, "Physicians are victims also."
 
1.) A career physician to the younger generation reported many years of personal experience with the untoward effects of statins before gaining insight. He described himself as being reluctant to speak out, having had scornful comments from almost every peer he had engaged in conversation on the subject.

He first noted a depressive tendency associated with the use of Mevacor. This subsided when he took himself off the drug only to recur with a vengeance later when his internist recommended Lipitor. At the peak of return of his emotional symptoms, thought to be due to associated stress, he was demonstrating cognitive dysfunction and his blood work revealed the presence of liver enzyme elevation and beginning muscle breakdown.

Even though his internist then advised him never to consider statins again he found himself toying with the idea of starting the "hydrophilic not lipophilic" Crestor samples in his drug cabinet before encountering a website where he learned of the many others just like him, victims of the statin lobby. He is now highly skeptical of the risk to benefit claims of the pharmaceutical industry and justifiably scornful of the pervasive denial on the part of fellow physicians as to statin drug side effects.

2.) An on call physician reported that a lady presented to the ER with memory loss extending back some 30 odd years. Her workup was negative except for the memory loss. She was well on going to bed well but shortly after awakening was unable to recall where she was and who her houseguests were. The only possibly relevant new event in her life was that the statin drug, Lipitor, had been started several weeks earlier.

The physician had no reason to associate TGA with Lipitor but out of curiosity because of the close proximity between her symptoms and new drug, he was compelled to scan the web for Lipitor side effects. He was shocked by what he found and believes there are many more cases that have never been reported because physicians are not aware of the relationship.

3.) An internist reported the personal use of statins for nearly a decade before noting peripheral neuropathy symptoms in his lower extremities ultimately requiring a series of frustratingly unrewarding neurological consultations. He had been first on Mevacor and then Lipitor during this time period. His neuropathy markedly improved shortly after stopping his Lipitor for a therapeutic trial. He added that he and his partner have observed similar symptoms of neuropathy associated with the use of statin drugs in a number of their patients since becoming aware of this potential consequence of their use.

4.) A physician on the other side of the world reported, "return of the spark in the face" of one of his favorite nursing home patients. For months she had lain in a recliner like a vegetable, responding very simply to any questions but showing no spontaneity. On a hunch he stopped her statin and the change has been staggering. Now she has to be restrained in a wheelchair, asks for objects she cannot reach and is eating lustily again. This octogenarian was robbed of many valuable months of quality life by routine Zocor 20mg for her "cholesterol problem".

5.) A specialist in occupational medicine reported that he was extremely concerned with the overuse of certain medications (such as statins) among workers in safety sensitive positions, a subject the DOT is reluctant to tackle.

6.) A physician described his own Lipitor associated TGA as the most traumatic and disturbing incident in his life. His diagnosis was made after a few scary days in the hospital and a series of negative diagnostic tests. Family members had noted short-term memory loss over his previous year of statin drug use. Medical colleagues, however, dismissed any relationship of his statin drug use with his TGA despite abundant documentation in the medical literature. Wagstaff and others had previously reported in Pharmacotherapy of their 60 cases of statin associated TGA gleaned from FDA's Medwatch files, one year prior to this incident.

7.) A military flight surgeon reported on his observations from his pilots and himself of cognitive difficulties associated with the use of Zocor. He had noticed a huge difference in his ability to "multitask". His pilots described it as vague confusion and noticeable memory lapses. He noticed he would often forget names of people and places to a far greater degree than usual for him. Although all were relatively young men, all initially attributed their symptoms to advancing age changes. Eventually they attributed their cognitive difficulties to the use of their statin drug, Zocor, and quit on their own with prompt resolution of their memory problems.

Current military flight regulations do not consider moderate, uncomplicated hyperlipidemia as disqualifying and allow the use of statins in flight personnel with nothing more than several weeks of grounding when first started, along with liver function tests at reasonable intervals. This doctor recommended that statin drug use in flight personnel may be a mistake and that these drugs should be withheld until further study determines their safety with regard to brain function.

When apprised of the growing number of statin associated memory difficulties now being reported to the FDA's Medwatch and the UCSD statin study, a senior FAA flight surgeon commented he "had no idea statin drugs could do that!" The FAA currently allows statin drug use in commercial airline pilots comparable to the military pilot use just described.

8.) The wife of a medical specialist described her husband's swift decline in cognitive function associated with the development of a coarse hand tremor, stumbling walk and flat affect. While expressing her concerns about possible Parkinson's disease to her sister she was informed her sister's husband, also a medical specialist of similar age, had begun to demonstrate the same constellation of symptoms.

Tests for both Parkinson's and Alzheimer's disease were found to be negative in this physician. Both men had shared one thing in common - the use of Lipitor for several years! Considering the possibility of a statin toxicity type of reaction both men have stopped their Lipitor and begun a supervised therapeutic protocol of supplements including robust doses of CoQ10 and are being closely monitored. Thus far, after only a short period of observation, his wife reports that only the coarse hand tremor remains in her husband.

9.) A family doctor with a history of occasional TGA episodes since high school reports that starting statins he has noted a slight increase in frequency of attacks but of more concern to him has been a growing awareness that now following an attack his "return" to normal is incomplete with erosion of both long and short term memory. He has now reached the point where he is concerned about fully meeting clinical responsibilities. His neurologist agrees that his condition appears to be that of classical TGA yet his sequel of memory impairment is not.

Duane Graveline MD MPH
Former USAF Flight Surgeon
Former NASA Astronaut
Retired Family Doctor

 

Books From Amazon

Cholesterol is Not the Culprit
The Statin Damage Crisis
Statin Drugs Side Effects
Lipitor, Thief of Memory


Over 12,000 reader posts:

spacedoc Forum